Coumadin is a “blood thinner” which is frequently given to residents of nursing homes to prevent the development of blood clots which can cause serious medical problems such as pulmonary embolisms, stroke, deep venous thrombosis, or heart attacks. Actually, the term “blood thinner” is one which is used to explain to lay people what the medication does, but is not entirely accurate. What Coumadin actually does is alter the way in which the blood forms clots, but does not really change how “thick” or “thin” the blood is.
The way in which the ability of the blood to form clots is measured is through a lab test called a prothrombin time, or PTT. There is a very narrow range in which Coumadin is considered therapeutic, so lab levels must be checked frequently for residents on Coumadin and any abnormal levels reported to the doctor.
Coumadin toxicity occurs when the PTT level is too high. This means that it is taking the blood too long to clot and poses a risk that the patient will suffer a hemorrhage or uncontrolled bleeding. Severe cases of Coumadin toxicity can result in internal bleeding and organ failure which can result in death of serious injury.